A Caltech Library Service

Continuity and smoothness properties of nonlinear optimization-based feedback controllers

Morris, Benjamin J. and Powell, Matthew J. and Ames, Aaron D. (2015) Continuity and smoothness properties of nonlinear optimization-based feedback controllers. In: 2015 54th IEEE Conference on Decision and Control (CDC). IEEE , Piscataway, NJ, pp. 151-158. ISBN 978-1-4799-7886-1.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Online optimization-based controllers are becoming increasingly prevalent as a means to control complex high-dimensional nonlinear systems, e.g., bipedal and humanoid robots, due to their ability to balance multiple control objectives subject to input constraints. Motivated by these applications, the goal of this paper is to explore the continuity and smoothness properties of feedback controllers that are formulated as quadratic programs (QPs). We begin by drawing connections between these optimization-based controllers and a family of perturbed nonlinear programming problems commonly studied in operations research. With a view towards robotic systems, some existing results on perturbed nonlinear programming problems are extended and specialized to address conditions that arise when quadratic programs are used to enforce the convergence of control Lyapunov functions (CLFs). The main result of this paper is a novel set of conditions on the continuity of QPs that can be used when a subset of the constraints vanishes. A simulation study of position regulation in the compass gait biped demonstrates how the new conditions of this paper can be applied to more complex robotic systems.

Item Type:Book Section
Related URLs:
URLURL TypeDescription
Ames, Aaron D.0000-0003-0848-3177
Additional Information:© 2015 IEEE. The research of Matthew J. Powell and Aaron D. Ames is supported by NSF CPS award 1239055.
Funding AgencyGrant Number
Record Number:CaltechAUTHORS:20190208-092857644
Persistent URL:
Official Citation:B. J. Morris, M. J. Powell and A. D. Ames, "Continuity and smoothness properties of nonlinear optimization-based feedback controllers," 2015 54th IEEE Conference on Decision and Control (CDC), Osaka, 2015, pp. 151-158. doi: 10.1109/CDC.2015.7402101
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:92787
Deposited By: Tony Diaz
Deposited On:08 Feb 2019 17:36
Last Modified:16 Nov 2021 03:53

Repository Staff Only: item control page